Alert archive / Colorado / Tornado Warnings in 1999
Tornado Warning 6, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 22, 1999, 5:23 PM MDT for Kit Carson County, Colorado. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 22, 1999, 5:23 PM MDT (23:23 UTC)
- Expired
- May 22, 1999, 6:25 PM MDT
- In force
- 62 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 5:39 PM MDT | Thunderstorm Wind 65 | Seibert, CO | |
| May 22, 6:10 PM MDT | Hail 1.75 | Vona, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 2:00 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 160 J/kg
- Mixed-layer CIN
- -447 J/kg
- Mixed-layer LCL
- 1826 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KGLD 222324 RRA TORGLD COC063-230025- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GOODLAND KS 523 PM MDT SAT MAY 22 1999 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * TORNADO WARNING FOR... KIT CARSON COUNTY IN EAST CENTRAL COLORADO * UNTIL 625 PM MDT * AT 523 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH A POSSIBLE TORNADO 23 MILES NORTHWEST OF SEIBERT...OR 19 MILES NORTH OF FLAGLER...MOVING SOUTHEAST AT 30 MPH. * THE TORNADO WILL BE... 17 MILES NORTHWEST OF SEIBERT AROUND 530 PM MDT 7 MILES NORTH OF SEIBERT AROUND 550 PM MDT * SOME LOCATIONS IN THIS WARNING INCLUDE...VONA...STRATTON AND SEIBERT. ENTWISTLE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 22, 2:46 PM MDT, 2 hours 37 minutes earlier.
Area forecast discussion, May 22, 2:46 PM MDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 246 PM MDT SAT MAY 22 1999 MAIN SHORT TERM CONCERNS ARE POPS TONIGHT ALONG WITH THE CHANCE OF SEVERE WEATHER. AFTER TONIGHT...CONCERN SHIFTS TO TEMPERATURES BEHIND THE COLD FRONT. MOIST SOUTHEAST SURFACE FLOW AHEAD OF THE DEVELOPING LOW IN EASTERN COLORADO BROUGHT DEWPOINTS UP INTO THE 50S AND 60S ACROSS THE GLD FORECAST AREA THIS MORNING. AN UPPER TROUGH WAS MOVING THROUGH MONTANA WITH A SURFACE COLD FRONT POSITIONED ACROSS WESTERN NEBRASKA. THE MODEL CHOICE HAS SHIFTED FROM THE ETA TO THE AVN SINCE THE ETA SURFACE INITIALIZATION WAS OUT TO LUNCH AND CONTINUED TO SHOW NO BASIS IN REALITY THROUGH THE FORECAST PERIOD. THE AVN IS WARMER INITIALLY THAN THE NGM MOS...WHICH LOOKS GOOD SINCE LAST NIGHTS OVERNIGHT TEMPS ALONG WITH TODAYS HIGHS WERE ON THE HIGHER END. AVN AND NGM TEMPS COME IN LINE IN THE LATER PERIODS..SO WILL STICK CLOSE TO GUIDANCE IN THOSE PERIODS. THE COLD FRONT IS DUE THROUGH THE GLD AREA AROUND 00Z WITH THE UPPER TROUGH PROGGED TO SWING ACROSS THE DAKOTAS EARLY SUNDAY MORNING. MODIFIED AND INTERPOLATED SOUNDINGS FOR THE GLD AREA HAVE CAPES IN THE 2000 RANGE WITH LI/S AROUND -8 LATE THIS AFTERNOON. GOOD SHEAR...PLENTY OF LOW LEVEL MOISTURE AND DAYTIME HEATING SHOULD PRODUCE SCATTERED THUNDERSTORMS WITH SOME BECOMING SEVERE ACROSS THE TRI-STATE AREA THIS EVENING. SUNDAY AND MONDAY SHOULD BE DRY BEHIND THE FRONT WITH COOLER TEMPERATURES. TEMPERATURES WILL BEGIN TO WARM AGAIN AS THE UPPER RIDGE MOVES FURTHER EAST FROM THE WEST COAST ON TUESDAY THROUGH THURSDAY. TUESDAY THROUGH THURSDAY WILL ALSO BRING A CHANCE OF THUNDERSTORMS AS THE LOW OVER SOUTHERN CALIFORNIA BEGINS TO BREAK DOWN...MOVE FURTHER EAST...AND SEND SEVERAL S/WVS UP THROUGH THE SOUTHWEST U.S. AND INTO PORTIONS OF THE SOUTHERN AND CENTRAL PLAINS. .GLD...TORNADO WATCH TIL 9 PM MDT FOR CO ZONES 90>92. LOCKHART
In the hours before
Local storm report, May 22, 4:39 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
439 PM MDT SAT MAY 22 1999
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0437 PM 1 NE RULETON KS .75 INCH HAIL
05/22/99 SHERMAN
SVENLocal storm report, May 22, 4:39 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
439 PM MDT SAT MAY 22 1999
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0437 PM 1 NE RULETON KS .75 INCH HAIL
05/22/99 SHERMAN
SVENLocal storm report, May 22, 5:03 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT SAT MAY 22 1999
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0501 PM 6 SW COLBY KS TORNADO
05/22/99 THOMAS
SVENLocal storm report, May 22, 5:03 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT SAT MAY 22 1999
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0501 PM 6 SW COLBY KS TORNADO
05/22/99 THOMAS
SVENLocal storm report, May 22, 5:18 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT SAT MAY 22 1999
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0513 P|M 7 NW COLBY KS TORNADO
05/22/99 THOMAS
SVENLocal storm report, May 22, 5:18 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT SAT MAY 22 1999
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0513 P|M 7 NW COLBY KS TORNADO
05/22/99 THOMAS
SVENThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 3:17 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 63 min |
| May 22, 3:50 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 60 min |
| May 22, 4:19 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 61 min |
| May 22, 4:50 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 30 min |
| May 22, 5:46 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 59 min |
Nearby
Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.